1. What happened to me?
- You overdosed on an opioid – heroin, fentanyl, Percocet, or some other combination of drugs. Overdose is a dangerous and deadly consequence of heroin (or any opioid) use. A large dose of an opioid depresses heart rate and breathing to such an extent that a user cannot survive without immediate medical help. As many as 10% of those that survive an overdose are dead within one year (because help didn’t get there on time).
2. How was I saved?
- Someone called for help (or you were brought to the hospital in-time) and you were given the antidote, Narcan, that saved your life. Naloxone (e.g., Narcan®) is a substance used to reverse the effects of opioids in an overdose. It is available as a nasal spray or as an autoinjector. It must be given within a short few minutes after an overdose or the user will die.
3. What other risks do I face if I continue to use heroin/opioids?
- While intravenous (IV) injection is the most effective way to get an intense, nearly instantaneous rush of euphoria from heroin, all types of opioid users – intravenous, intramuscular, subcutaneous, snorting or smoking – pay for that rush by risking their health and livelihood in several ways:
- Exposure to blood-borne diseases (HIV, Hepatitis) and worsening withdrawal
- Damage to blood vessels and nerves, blood clots, heart valve infections, sepsis
- Abscess or cellulitis formation, gangrene
- Economic ruin, incarceration, loss of family and friends, stroke, brain damage, death
4. Am I a bad person for using drugs?
- You are not a bad person for using drugs, but it is a serious problem that needs to be addressed. Addiction is not a character flaw, but a disease with both physical and mental symptoms. Abused substances cause physical changes to the brain, resulting in cravings, depression and other symptoms. Addiction is a disease that can affect anyone.
5. How can I get help?
- The path to recovery is different for every individual. Very few are able to quit without the proper medical assistance and community support networks. A good resource is (add local resources/contact information here)
6. If I am not ready to stop using heroin/opioids, how can I make the process safer?
- Only smoke, snort or inject with others around who can monitor you and give the antidote Naloxone (Narcan), if needed.
- Since heroin has no quality control and is often mixed with other drugs such as fentanyl, always do a tester snort/shot if the supply is new or quality is unknown.
- If injecting, always wash your hands and clean your work area prior to use with sanitizing wipes.
- Use only new, sterile needles and syringes.
- Use alcohol swabs to sterilize the injection site before and after injection.
- Only use distilled, sterile water to dissolve the heroin. Any other water source (tap water, pond water, toilet water, etc.) or liquid will have impurities and if used may cause a serious infection. Do not draw water from someone else’s source. Heat can be used to help dissolve the heroin/distilled water solution. No other liquid substance should be added to the injection.
- Use micron or cotton filters to help remove impurities in the substance solution. Never reuse the cotton filter as it can harbor bacteria and cause severe health consequences. Always dispose of the filter after a single use. Do not squeeze the filter to get out more heroin since it may only introduce harmful bacteria.
- After sucking the solution into the syringe through the filter, make sure no air bubbles are present in the syringe barrel before the plunger is released. Injecting air bubbles into the bloodstream can easily result in fatal injury.
- Get regular STD, hepatitis and HIV testing. If your injection site becomes red or tender, get it checked.
7. When should I return to the emergency department?
- If your symptoms are not improving in 24 hours or worsens you should seek immediate medical care. Other concerning symptoms include the development of opioid withdrawal (nausea, muscle cramping, depression, agitation, anxiety and/or opiate cravings), fever, chest pain or shortness of breath.